Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

Gabapentin taper

Discussion in 'Sleep' started by fireflymd, Oct 15, 2017.

  1. fireflymd

    fireflymd

    Messages:
    96
    Likes:
    34
    My daughter was started on Gabapentin 300 mg before bed for insomnia. She had been using Trazadone successfully until we had to stop it due to potential QTc interval lengthening with her Lyme meds.

    She commented that the Gabapentin was the best treatment we had tried for insomnia.

    However, after starting it 2 months ago she has noted spontaneous weight gain, legs swollen/feeling heavy, abdominal swelling and worsened acne, all symptoms that may be side effects of Gabapentin.

    Prescriber said she can wean off easily and quickly because she was only taking once a day and a low dose, but I’ve read about withdrawal difficulties online, although I understand that most people who post are the ones with negative experiences.

    Anyone here with experience tapering off Gabapentin from a once a day, low dose?

    Did you still experience withdrawal?
     
    Stretched likes this.
  2. CJB

    CJB Senior Member

    Messages:
    833
    Likes:
    473
    I took Gabapentin for a year for sleep and finally correlated it with morning pain in my legs. I didn't taper and had no withdrawal problems. Everyone is different and the cautious route would be to taper slowly and see how it goes.

    Good luck.
     
    Stretched, MastBCrazy and fireflymd like this.
  3. fireflymd

    fireflymd

    Messages:
    96
    Likes:
    34
    How much Gabapentin were you taking?
     
    Kenshin likes this.
  4. TrixieStix

    TrixieStix Senior Member

    Messages:
    531
    Likes:
    878
    I am one of the folks who had a bad experience tapering off Gabapentin. I do believe the severity of my withdrawal symptoms is uncommon....thankfully. I was had been taking 1,200mg daily. The worst withdrawal symptom I had was very very severe anxiety and once I developed strange neurological symptoms my doctor made me increase my dose back up immediately and then he slowed the taper to a snails pace and it ended up taking 3 months in total.
     
    Last edited: Oct 16, 2017
    Stretched, pattismith and MastBCrazy like this.
  5. fireflymd

    fireflymd

    Messages:
    96
    Likes:
    34
    I am hoping because she is only taking it once a day, that her withdrawal will be less severe.

    Were you taking 1200 mg once a day or divided into three times a day?
     
  6. TrixieStix

    TrixieStix Senior Member

    Messages:
    531
    Likes:
    878
    400mg 3 times a day
     
    fireflymd and MastBCrazy like this.
  7. CJB

    CJB Senior Member

    Messages:
    833
    Likes:
    473
    Sorry I don't remember, but it would have been a low dose if that helps. Once a day at night.
     
    fireflymd likes this.
  8. lilpink

    lilpink Senior Member

    Messages:
    873
    Likes:
    5,514
    UK
    Gabapentin isn't a benzo but from a very personal experience of benzo and SSRI tapers and TCA tapers I can tell you that the Ashton Protocol is probably the safest way to go for any drug which is habituating. I agree that as your daughter hasn't taken gabapentin for long the wean should be easier, but a gentle taper can be speeded up without much fall out but a quick taper can seldom be slowed in a safe way. http://www.benzo.org.uk/manual/
     
    Stretched and Kenshin like this.
  9. sharks

    sharks Senior Member

    Messages:
    137
    Likes:
    115
    I took 100 mg for a month and stopped cold turkey and had annoying withdrawal Symptoms. I’m trying to withdrawal again after taking it for a month but doing a taper. It’s not fun, but it could be worse.
     
    Stretched likes this.
  10. Stretched

    Stretched Senior Member

    Messages:
    202
    Likes:
    182
    U.S., Southeast
    I was about to start GabaP for systemic pain or alternatively, low dose Naltrexone, ie LDN (I bought both). I didn’t realize the habituation severity of GP. Is this the norm or unusual?

    A couple of related thoughts... .

    Firstly, why stop an rx unless severe side effects? For example, I took Klonopin for 30 years and didn’t see a need to stop except to see if it affected MECFS - which it did - positively. (‘Same w/SSRI, Zoloft, and Tramadol.)

    IAE, I gradually lowered the KL dose from 1mg x 3 a day to .5 x 2 a day over a year’s time. (I did order and read the Ashton Manual a few years ago - good stuff). Nevertheless, a couple of months ago I switched to Valium, .5 ~2-3 day, for ME nerves and relax near bed time.

    My points/questions are twofold: one, any thoughts on LDN vs GP from you with experience?

    Secondly, if something is working for you, eg calming nerves/anxiety associated with ME, insomnia, why arbitrarily stop, even if it’s a long term habit - if it’s without bad affects, ie one’s system adapts to it? (This second point is more bio-philosophical:thumbdown:,eg you could argue the same point about a non-z pill or supplement, why stop if you benefit, primarily? I choose not to withdraw.)

    I hope you see the gist of my argument. Even the Ashton Manual preluded with ‘...if you’ve decided you need to stop... ,’ ie inferring the alternative that if you don’t see a need to cease, sic Klonopin... .
     
    Last edited: Nov 6, 2017
  11. sharks

    sharks Senior Member

    Messages:
    137
    Likes:
    115
    If you have the option to take GP do it, it’s much better than taking LDN and kolonopin. GP has waaaay less side effects than those medications. GP withdraws are annoying, but it’s better than a painkiller, benzo withdrawal.
     
    Last edited: Nov 6, 2017
    Stretched likes this.

See more popular forum discussions.

Share This Page